Virginia, 2020

Winter Storm in Virginia, December 13 to 14, 2020

December 13 to 14, 2020 · NWS LWX · 1 event in 1 county or zone

Low pressure passed by to the south while high pressure was located to the north. Snow developed, and it was enhanced by an upslope component to the low-level flow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure passed by to the south while high pressure was located to the north. Snow developed, and it was enhanced by an upslope component to the low-level flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 13, 9:31 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 13, 9:31 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
931 PM EST Sun Dec 13 2020

.SYNOPSIS...
A cold front will move off to our south tonight and low pressure
will track along the boundary, passing by to our south Monday.
Canadian high pressure will build overhead Monday night and
Tuesday. Low pressure will likely impact the area Wednesday
into Wednesday night before an upper-level trough passes
through Thursday. High pressure will build overhead for late in
the week.

&&

.NEAR TERM /THROUGH MONDAY/...
Previous forecast remains on track. Previous discussion
follows...

The cold front will drop to our south tonight while weak high
pressure approaches from the north and low pressure in the
southern stream of the jet moves from the Gulf Coast States into
the southeastern CONUS.

Dry conditions will persist for most of the night. However,
precipitation will quickly overspread the area from southwest to
northeast toward morning in response to increasing lift from jet
dynamics as well as frontogenetical forcing. Precipitation will
be rain for most areas due to the lack of cold air ahead of the
system, but it will be cold enough for snow in the Allegheny
Highlands.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Little change this evening with respect to the forecast for
tomorrow. With marginal temps, and largely isothermal temperature
profiles in place, localized banding and resultant dynamic
cooling of the column could play a large role in just how much
accumulation occurs at lower elevations in the Winter Weather
Advisory area, as well as just how far south and east flakes
make it before the precipitation ends. We'll continue to monitor
trends in guidance, and adjust the forecast as needed. Previous
discussion follows...

The low will pass by to the south Monday and it will quickly
move offshore late Monday afternoon into Monday night.

Latest guidance continues to indicate decent lift associated
with this system in the form of frontogenetical forcing as well
as large scale upward motion from the right entrance of the
upper-level jet and shortwave energy. At the same time,
marginally colder air will be advecting in from the northwest in
response to an isalloboric  wind due to low pressure passing by
to our south. Therefore, rain is expected to end as a period of
snow across northern Maryland, eastern WV, and extreme northern
Virginia. Rain may even mix with and end as a period of snow
farther southeast toward the metro areas. As for accumulation,
that will be dependent on the precipitation rates when the
colder air is moving in. The best chance for the heavier
precipitation rates while there will be marginally cold air will
be over north-central MD, eastern WV, and northern VA as well as
the Blue Ridge Mountains. A Winter Weather Advisory is in effect
for most of these areas. However, a Winter Storm Warning is in
effect for the Allegheny Highlands in WV and VA as well as the
northern VA Blue Ridge Mountains, where there will be colder air
in the higher terrain. Most of the impact from snow will be
confined to the higher elevations, but there can be a brief
period later Monday morning where roads become snow covered and
slippery even in the valleys of these areas since the potential
does exist for a short period of heavier snowfall.

Farther southeast over the metro areas and central VA/southern
MD, snow accumulation is not expected at this time. A soaking
rain is expected through midday, and this could lead to some
ponding of water in poor drainage areas.

Precipitation will quickly move out as the low moves offshore
from later Monday morning west of I-81, to mid afternoon near
and east of Interstate 95.

Canadian high pressure will build overhead Monday night through
Tuesday, and this will blustery and dry conditions. Canadian
high pressure will build to our north Tuesday night while low
pressure approaches from the south. Dry and chilly conditions
will persist.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Evening update: Previous thinking remains in line with respect
to Wednesday's system. No major shifts in model guidance were
noted with the 12z ensembles or the 18z deterministic guidance.
The sharp gradient in snowfall totals within most of the
guidance still lies near/slightly northwest of the I-95
corridor. It's worth noting that most deterministic guidance
this afternoon showed a narrow ribbon of freezing rain within
the mixing zone, so that will be something else to monitor as we
move closer to the event. One last item of note is that the
trough that will ultimately be responsible for Wednesday's storm
is in the process of moving onshore in the Pacific Northwest
this evening. At least part of the trough was onshore at the
time of 00z soundings. So hopefully that added upper air data
will help improve model forecasts with the 00z suite of
guidance. Previous discussion follows...

The second round of winter impacts this week will be felt starting
early Wednesday with a low pressure system tracking towards the
north while off the coast of NC. Strong upper level trough will be
moving towards the east from the Mississippi River Valley. The exact
track and location of the low pressure system will dictate impacts
for locations in terms of longitude. If the low tracks closer to the
Chesapeake Bay on Wednesday, the rain-snow gradient line will be
further west, closer to the Blue Ridge Mountains. If the low tracks
further off the coast, then we could be talking significant snowfall
amounts closer to the I-95 corridor. This is with respect to high
pressure to our north, allowing much colder air to sink in to the
area.

For now, its likely for the gradient rain-snow mix line to be closer
to the metro areas, keeping accumulation totals down. Again, with
this system still a few days will dictate a possible shift in the
track and make for more or less impacts for any particular area.
There is a moderate (4/5) winter storm threat for areas west of the
I-95 corridor, where a slight threat is in place. The morning and
afternoon commutes will likely be disrupted Wednesday for most of
the CWA. Significant snowfall accumulations are expected along the
Blue Ridge Mountains and areas west. 12+" of snow is not out of the
question for many of our western areas. With a strong thermal
gradient in place, the displacement of a few miles could dictate
double digit differences in snowfall totals. Continue to monitor our
latest winter forecast at weather.gov/lwx/winter for up to the
minute updates across the area. Another thing worth noting is the
potential for flooding across parts of southern MD depending on the
track of the low pressure system. The ground will have already been
saturated from previous systems and could allow for some coastal and
areal flooding concerns, confidence is low at this time given the
event still being roughly four days out.

We still could see some lingering showers/flakes early Thursday
before the low fully moves off the coast. We'll remain relatively
dry for the remainder of Thursday through the beginning of the
weekend aside from a slight chance for some brief upslope precip for
our extreme western zones, given any residual moisture movement by
upcoming patterns.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
VFR conditions are expected through this evening. Low clouds
will build in and rain will overspread the terminals early
Monday morning. Conditions will drop to IFR/LIFR with the low
clouds and rain. The rain may mix with and end as a period of
snow, especially at KMRB. Precipitation will move out of the
area Monday afternoon and VFR conditions will return for Monday
night through Tuesday night.

Sub-VFR conditions expected during most of the day Wednesday into
the early overnight hours. A rain/snow mix is currently projected
for the most eastern and southern terminals (DCA,CHO etc.). Higher
probabilities currently for heavy snow accumulations for our western
terminals. We'll start to clear out by early Thursday, introducing
VFR conditions back during the late morning, early afternoon
hours.

&&

.MARINE...
Sub-SCA winds are expected overnight. Winds will be on the
increase tomorrow as low pressure tracks to our south. A SCA
goes into effect for portions of the bay and lower tidal Potomac
at 6 AM as the low tracks to our south, and kicks in for all
remaining waters at 1 PM as the low pulls away and northwesterly
winds surge in behind it. The SCA has been extended for all
waters though tomorrow night as northwesterly flow persists.
SCAs may need to eventually be extended into the daylight hours
of Tuesday as well.

SCA conditions expected across most of the waters with strong
northeasterly winds on Wednesday through Wednesday night. The first
half of Thursday will continue to have strong gusts before high
pressure builds in for the second half of the day, leading to sub-
SCA criteria.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from 6 AM to 3 PM EST Monday for
     MDZ004-005.
     Winter Weather Advisory from 1 AM to 1 PM EST Monday for
     MDZ001-501.
     Winter Weather Advisory from 6 AM to 1 PM EST Monday for
     MDZ003-502.
VA...Winter Weather Advisory from 6 AM to 3 PM EST Monday for
     VAZ504-508.
     Winter Storm Warning from 1 AM to 1 PM EST Monday for VAZ503.
     Winter Weather Advisory from 6 AM to 1 PM EST Monday for
     VAZ028.
     Winter Storm Warning from 6 AM to 3 PM EST Monday for VAZ507.
WV...Winter Weather Advisory from 1 AM to 1 PM EST Monday for
     WVZ503.
     Winter Storm Warning from 1 AM to 1 PM EST Monday for WVZ501-
     505.
     Winter Weather Advisory from 6 AM to 1 PM EST Monday for
     WVZ050>052-055-502-504-506.
MARINE...Small Craft Advisory from 6 AM Monday to 6 AM EST Tuesday for
     ANZ532>534-536-537-540>543.
     Small Craft Advisory from 1 PM Monday to 6 AM EST Tuesday for
     ANZ530-531-535-538-539.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/KJP
SHORT TERM...BJL/KJP
LONG TERM...KJP/ADM
AVIATION...BJL/KJP/ADM
MARINE...BJL/KJP/ADM
Hazardous weather outlook, Dec 13, 7:08 PM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
708 PM EST Sun Dec 13 2020

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-141000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
708 PM EST Sun Dec 13 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight winter storm threat for Wednesday and Wednesday
night. If the threat materializes, it may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-141000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
708 PM EST Sun Dec 13 2020

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winter Weather Advisories are in effect Monday for portions of
eastern West Virginia, northern Maryland, and the central Virginia
Blue Ridge. A Winter Storm Warning is in effect for the northern
Virginia Blue Ridge.

There is a moderate winter storm threat for Wednesday and
Wednesday night. Potential impacts include significant travel
delays and closures. Power outages are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-141000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
708 PM EST Sun Dec 13 2020

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Winter Storm Warnings and Winter Weather Advisories go into
effect late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Winter Storm Warnings and Winter Weather Advisories are in
effect through Monday afternoon.

There is a moderate winter storm threat for Wednesday and
Wednesday night. Potential impacts include significant travel
delays and closures. Power outages are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Western Highland

When
December 13, 11:00 PM EST to December 14, 12:00 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall was estimated to be around six inches based on observations nearby.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930211.